While diabetic canine companions need insulin, an accidental dog insulin overdose can cause negative effects that can even turn deadly. It's not that rare for dog owners to inadvertently give their dogs a double dose of insulin. This dog insulin overdose can happen when an owner forgets that the dog received already a previous dose or when an owner inadvertently gives a dose without knowing somebody else in the same household gave it earlier. It can also happen when using different sized syringes. Owners of diabetic dogs may find it useful knowing what to do in case of an accidental dog insulin overdose.
How Insulin Works
Insulin is a hormone produced by the dog's pancreas and its primary role is to aid the body in transforming blood sugar (glucose) into energy.
After a dog eats his meal, his levels of blood sugar will rise. When this happens, the dog's pancreas will release insulin into the dog's bloodstream. This insulin gains access to the dog's cells where glucose is converted into energy to use immediately or to be stored for later use (such as in between meals or during physical activity).
Insulin has a regulating role in preventing blood sugar level from getting too high (hyperglycemia). In dogs suffering from diabetes, insulin is not produced in ideal quantities. This happens because cells in the diabetic dog's pancreas are either damaged or destroyed.
Diabetic dogs will therefore rely on insulin injections to process glucose and prevent complications from high glucose levels. Insulin in diabetic dogs therefore helps lower blood glucose levels.
Accidental dog insulin overdose in dogs is concerning because it can potentially cause a dog's blood glucose to get too low causing hypoglycemia.
Signs of Low Glucose Levels
Dog insulin overdose can potentially cause excessively low glucose levels in the affected dog. Hypoglycemia is a serious risk owners of diabetic dogs must keep in mind in their protocols for diabetes management.
Overdosing or double-dosing insulin is something that happens at times when dealing with dog diabetes. In some cases, hypoglycemia occurs as a result of not making required insulin dosage modifications despite the dog has undergone weight loss, reduced food intake or started a diet with reduced carbohydrates.
Signs of low glucose levels in dogs include lethargy, shaking, anxiety, vomiting, disorientation, wobbliness, pacing, panting, pupil dilation, seizures, and in severe cases, even brain damage, coma and death.
Did you know? When an illness occurs as a result of medical treatment (such as in the case of hypoglycemia occurring as a result of insulin) it is referred to as being iatrogenic.
Helping Dogs Recover
Littermate Syndrome: Risks With Getting Two Puppies at Once
If you're getting two puppies at once from the same litter, you'll need to be aware of littermate syndrome, also referred to as "sibling syndrome" or sibling rivalry. As tempting as it can be to bring home two adorable puppies, there are certain implications to consider at a rational level before giving in to your impulse and listening to your heart.
Discovering Why Dogs Keep Their Mouths Open When Playing
Many dogs keep their mouths open when playing and dog owners may wonder all about this doggy facial expression and what it denotes. In order to better understand this particular behavior, it helps taking a closer look into how dogs communicate with each other and the underlying function of the behavior.
Should I Let My Dog Go Through the Door First?
Whether you should let your dog through the door first boils down to personal preference. You may have heard that allowing dogs to go out of doors first is bad because by doing so we are allowing dogs to be "alphas over us," but the whole alpha and dominance myth is something that has been debunked by professionals.
When a dog is given a double dose of insulin, there is some degree of risk for a hypoglycemic crisis. Unfortunately, there is no antidote that can counter insulin's effects. It is therefore paramount monitoring the dog's glucose and keeping an eye on the dog for signs of hypoglycemia.
This is best done in a hospital setting where the dog's blood sugar can be carefully monitored and the affected dog can be put on an IV of fluids and dextrose in the chance the blood sugar gets too low.
While a hospital setting is the best option, it is also possible taking some steps in preventing the blood sugar from getting too low at home, but it requires careful monitoring and should be applicable only for mild or subclinical cases (not severe enough to cause readily observable symptoms).
Veterinarian Scott Nimmo suggests to monitor the dog's blood glucose by taking blood glucose readings every two hours. He also suggests feeding the dog his normal meal immediately and then keeping on offering small amounts of food for the next 5 to 6 hours. This extra food should help maintain the dog's blood sugar high.
In an emergency situation, if the blood sugar drops, he suggests having glucose or sugar on hand to feed the dog. Only conscious dogs with good swallowing reflex should be fed, in dogs who are very lethargic, comatose or suffering from seizures karo syrup should be instead rubbed on the gums. The syrup should be given every 10 minutes until the affected dog seems to be normal again.
If the dog though doesn't respond to the syrup, it's important to see the emergency clinic at once where they dog can be given IV dextrose (sugar), explains veterinarian Dr. Gabby.
When a dog is potentially hypoglycemic, lethargy and weakness are symptoms to watch for, but these can be challenging to notice when the dog is sleepy. It helps to monitor the dog, waking him/her up routinely and having him/her get up and walk around. This helps track the dog's movement so to ensure he/she isn't staggering, swaying in the back end or trembling while walking, explains veterinarian Dr. Emily.
"Clinical signs of hypoglycemia include lethargy, depression, ataxia, weakness, stupor, coma, or seizures. If an owner recognizes these signs at home, he or she should be instructed to give Karo syrup orally (rub it on the gums if the animal is comatose or seizuring) and bring it directly to the veterinary hospital."~Dr. Douglass Macintire
Monitoring Dog Insulin Overdose
For how long should a dog given an accidental dog insulin overdose be monitored for? The answer is that it depends on the type of insulin given. Not all insulin is created the same, there is rapid-acting acting insulin, short-acting insulin, intermediate-acting insulin and long-acting insulin.
To play it safe it's best to watch the dog very closely for the next 12-24 hours, even though generally it may take anywhere from 6 to 12 hours for the extra insulin to be metabolized. And of course, a vet should be seen at once if the dog appears to be worsening.
Generally, once the dog is out of the woods, regular insulin use can be resumed. However, when to resume is best determined by the vet based on the dog insulin overdose. This because following an extreme insulin overdose, the effect can be quite long lasting, and insulin therapy may not required for several days.
- DVM360: Diabetic crises: Recognition and management (Proceedings)